Kentucky, 2016Flash Flooding and Flooding in Kentucky, May 1, 2016
May 1, 2016 · NWS JKL · 19 events in 10 counties and zones
Thunderstorms developed and trained over a narrow corridor producing flash flooding in southwest Breathitt and northern Perry County during the early morning hours of May 1st. Later in the day, numerous strong to severe storms raked across eastern Kentucky during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed and trained over a narrow corridor producing flash flooding in southwest Breathitt and northern Perry County during the early morning hours of May 1st. Later in the day, numerous strong to severe storms raked across eastern Kentucky during the afternoon and evening hours. The storms formed in a warm moist air mass ahead of an approaching cold front. The storms produced hail as large as 1.75 inches in diameter, damaging winds, and flooding across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 1, 3:54 AM EST, 6 minutes earlier.
Area forecast discussion, May 1, 3:54 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
454 AM EDT SUN MAY 1 2016
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 454 AM EDT SUN MAY 1 2016
LOW PRESSURE CENTERED OVER MISSOURI WAS BRINGING WARM AIR
ADVECTION/ISENTROPIC LIFT TO OUR AREA DURING THE NIGHT AS A
DIFFUSE WARM FRONT PASSES NORTH AND EAST...WITH SHOWERS AND
THUNDERSTORMS RESULTING. THERE HAS BEEN TRAINING OF CELLS...AND
HYDRO PROBLEMS WERE STARTING TO CROP UP. HARDEST HIT AREAS SHOULD
BE SEEING PRECIP TAPER OFF IN THE NEXT COUPLE OF HOURS...AND AT
THIS POINT WILL HANDLE PROBLEMS WITH STATEMENTS/WARNINGS.
THE WARM FRONT WILL BECOME BETTER DEFINED AS IT MOVES TO OUR
NORTH AND EAST TODAY...LEAVING US IN THE WARM SECTOR OF THE
WEATHER SYSTEM. THE EXISTING PRECIP SHOULD FOLLOW THE BEST
ISENTROPIC LIFT...AND SHIFT EAST OF OUR AREA THIS MORNING. THIS
WILL LEAVE A BREAK FOR AT LEAST A TIME TODAY. HEATING WILL RESULT
IN STRONG DESTABILIZATION BY THIS AFTERNOON. THE QUESTION WILL BE
WHETHER OR NOT ANY PERTURBATIONS IN THE FLOW ALOFT WILL BE ENOUGH
TO HELP INITIATE CONVECTION. IF CONVECTION DOES GO UP...THERE IS A
SEVERE THREAT DUE TO THE DEGREE OF INSTABILITY AND STILL SOME
MARGINAL SHEAR LATE TODAY/THIS EVENING.
WILL LOOK FOR PRECIP TO DWINDLE TONIGHT WITH LOSS OF HEATING. THE
LOW CENTER WILL MOVE EAST ACROSS OH AND INTO PA TONIGHT...SENDING
A COLD FRONT SOUTHEAST INTO KY. IT WILL STALL AND ANOTHER LOW
PRESSURE WAVE RIPPLING NORTHEAST ALONG THE FRONT WILL BRING A
POTENTIAL FOR MORE SHOWERS/STORMS ON MONDAY...ESPECIALLY IN THE
AFTERNOON.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 454 AM EDT SUN MAY 1 2016
AN UPDATED LONG TERM DISCUSSION WILL BE SENT SHORTLY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 240 AM EDT SUN MAY 1 2016
A DIFFUSE WARM FRONT LIFTING NORTH OVER THE REGION IS RESPONSIBLE
FOR ONGOING SHOWERS AND THUNDERSTORMS. THEY WERE BRINGING
LOCALIZED MVFR AND IFR CONDITIONS. HOWEVER...MOST LOCATIONS WERE
STILL VFR. THIS SCENARIO SHOULD CONTINUE UNTIL PRECIP TAPERS OFF
AND VFR RETURNS EVERYWHERE. THE BACK EDGE OF THE GENERAL AREA OF
SHOWERS AND STORMS WILL MOVE EASTWARD ACROSS THE REGION BETWEEN
ABOUT 09Z AND 13Z. THIS SHOULD LEAVE A FAIRLY QUIET START TO THE
DAY ON SUNDAY. HOWEVER...AS HEATING AND DESTABILIZATION
OCCUR...REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS IS POSSIBLE IN
THE AFTERNOON AND EVENING. THE BIG QUESTION/UNCERTAINTY IS
INITIATION OF CONVECTION AND THE EXTENT OF COVERAGE. STORMS THAT
DO DEVELOP HAVE A POTENTIAL FOR HAIL AND STRONG WINDS ON SUNDAY
AFTERNOON AND EVENING.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HAL
LONG TERM...HAL/KAS
AVIATION...HAL
Hazardous weather outlook, Apr 30, 9:51 PM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1051 PM EDT SAT APR 30 2016
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-020600-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
1051 PM EDT SAT APR 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE NIGHT. BRIEF HEAVY
DOWNPOURS ARE POSSIBLE AS WELL...WITH PONDING ON ROADWAYS THE
MAIN CONCERN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT. SOME STORMS
MAY BE STRONG WITH A THREAT OF HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY OCCURRENCES OF HAIL OR DAMAGING
WIND DURING THE DAY SUNDAY.
HAL/SHALLENBERGER/JMW
In the hours before
Special weather statement, May 1, 1:59 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
259 AM EDT SUN MAY 1 2016
KYZ079-083-084-010730-
WAYNE-MCCREARY-PULASKI-
259 AM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT WAYNE...MCCREARY...PULASKI...
AT 259 AM EDT...A STRONG THUNDERSTORM WAS OVER BETSEY...OR 9 MILES
NORTHEAST OF MONTICELLO...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BURNSIDE...TATEVILLE...FRAZER...DELTA...MILL SPRINGS...SLOANS VALLEY...
ALPINE...MOUNT VICTORY...BETSEY...KIDDER...GENERAL BURNSIDE S.P....
BRONSTON...QUINTON AND GREENWOOD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3707 8432 3703 8432 3702 8433 3700 8432
3699 8435 3697 8434 3695 8437 3694 8436
3694 8433 3686 8433 3685 8479 3695 8481
TIME...MOT...LOC 0659Z 257DEG 38KT 3691 8470
KASEvent by event
7 flood, 7 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.
Flash Flood, Perry
- When
- May 1, 4:00 AM EST to 6:30 AM EST
- Where
- Perry County, 0.57 mi SSE of Chavies to 0.86 mi SE of Chavies
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 37.343, -83.365
Water was over portions of Keneva Rd along Eversole Creek and was approaching some homes.
Flash Flood, Breathitt
- When
- May 1, 4:40 AM EST to 6:30 AM EST
- Where
- Breathitt County, 1.64 mi W of Wolf Coal to 1.29 mi NE of Altro
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 37.401, -83.410
Flash flooding was observed with several feet of flowing water over sections of Highway 1933 and 1388 (Bowlings Creek). A family was trapped on high ground as flash flood washed out the access bridge to their home on Bowlings Creek. Flood waters entered the Altro Church of God. A CoCoRaHS observer located 2 miles east-southeast of Talbert measured 3.77 inches of rain, with much of that falling during the late afternoon and overnight hours.
Flood, Laurel
- When
- May 1, 4:55 AM EST to 5:55 AM EST
- Where
- Laurel County, London to 2.6 mi ESE of London
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.130, -84.080
Several roads in and around London were covered by water of unknown depth.
Flood, Martin
- When
- May 1, 6:10 AM EST to 8:10 AM EST
- Where
- Martin County, Inez to 0.52 mi SE of Inez
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 37.870, -82.530
Water was over Turkey Creek Rd at the Inez water plant. One lane of the road was completely blocked with the other lane partially blocked at this location.
Flood, Floyd
- When
- May 1, 6:15 AM EST to 8:15 AM EST
- Where
- Floyd County, 0.11 mi WNW of Dotson to 0.51 mi SSW of Dotson
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.651, -82.872
A home on Middle Creek Rd was almost completely surrounded by water.
Flood, Magoffin
- When
- May 1, 7:00 AM EST to 8:00 AM EST
- Where
- Magoffin County, Sublett to 1 mi S of Sublett
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.680, -83.030
Highway 1635 had 3 to 4 inches of water across it and was impassable for a short while.
Flood, Floyd
- When
- May 1, 8:10 AM EST to 9:10 AM EST
- Where
- Floyd County, 1 mi SE of Dotson to 1.02 mi SE of Dotson
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.639, -82.858
Water was over Granny Fitz Bridge Rd.
Thunderstorm Wind, Magoffin
- When
- May 1, 2:45 PM EST
- Where
- Magoffin County, 1.29 mi WNW of Salyersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.760, -83.090
A large tree was blown down and onto some power lines on Elk Creek Rd.
Hail, Magoffin
- When
- May 1, 3:15 PM EST
- Where
- Magoffin County, 1.09 mi E of Salyersville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.750, -83.050
Thunderstorm Wind, Johnson
- When
- May 1, 3:30 PM EST
- Where
- Johnson County, 0.69 mi S of Hagerhill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.770, -82.800
A tree was blown down and onto KY 1705 at East Point.
Thunderstorm Wind, Martin
- When
- May 1, 4:15 PM EST
- Where
- Martin County, 1.29 mi WSW of Mc Clure
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.760, -82.500
A tree was blown down near Wolfe Creek.
Thunderstorm Wind, Rowan
- When
- May 1, 5:00 PM EST
- Where
- Rowan County, 2.72 mi W of Morehead
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.180, -83.480
A large tree was blown down and across a power line at the junction of Jewell Lane and |Skaggs Rd.
Thunderstorm Wind, Morgan
- When
- May 1, 5:15 PM EST
- Where
- Morgan County, Wrigley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.020, -83.270
A tree was blown down on Hwy 711 at DeHart Rd.
Hail, Magoffin
- When
- May 1, 6:06 PM EST
- Where
- Magoffin County, 0.88 mi SE of Mashfork
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.760, -82.990
Hail, Pike
- When
- May 1, 6:20 PM EST
- Where
- Pike County, Kimper
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.500, -82.350
A picture of the hail was received from the WYMT Facebook page and Chris Johnson of WYMT.
Thunderstorm Wind, Pike
- When
- May 1, 6:30 PM EST
- Where
- Pike County, 0.88 mi SW of Phelps
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.510, -82.160
A tree was blown down near Phelps.
Thunderstorm Wind, Pike
- When
- May 1, 6:30 PM EST
- Where
- Pike County, 2.35 mi NNW of Paw Paw
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.460, -82.140
Several trees were blown down along Junction 194.
Flood, Breathitt
- When
- May 1, 7:48 PM EST to 8:48 PM EST
- Where
- Breathitt County, 1 mi SW of Rousseau to 0.55 mi E of Stevenson
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.590, -83.243
Water was covering KY30W and was deep enough to cover a car tire. There was also water of unknown depth over Hwy 542.
Flood, Magoffin
- When
- May 1, 8:06 PM EST to 9:06 PM EST
- Where
- Magoffin County, Lakeville to 0.64 mi SSW of Lakeville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 37.720, -83.070
Route 7 was flooded near Meadow going toward Royalton along with KY1090 toward Lakesville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, May 1, 20161 death · $1.0 million · 79 kt wind · 1 event
- Flash Flood and Hail in Kentucky, May 1, 20161 death · $52,000 · 1 in hail · 5 events
- Flash Flooding and Hail in West Virginia, May 1 to 2, 2016$357,000 · 2 in hail · 37 events
- Hail and Damaging Winds in North Carolina, May 1, 2016$360,000 · 2 in hail · 16 events
- Drought in Guam, May 1 to 31, 2016$250,000 · 3 events
- Flash Flood and Hail in Kentucky, May 1, 2016$120,000 · 2.75 in hail · 9 events
- Flooding in Iowa, May 1 to 9, 2016$150,000 · 4 events
- Flash Flooding and Hail in Louisiana, May 1, 2016$100,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Kentucky, May 1, 2016$54,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Illinois, May 1, 2016$46,000 · 3 in hail · 13 events
- Damaging Winds in Mississippi, May 1, 2016$32,000 · 50 kt wind · 5 events
- Tornado and Flood in Indiana, May 1, 2016$9,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629182, 623516, 623519, 623525, 623524, 623526, 623528, 623508, 623505, 623509, 623511, 623513, 623514, 623506, 623507, 623510, 623512, 623530, 623531.